Alert archive / Iowa / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 99, NWS Des Moines, IA

May 9, 2001Audubon County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at May 9, 2001, 8:32 PM CDT for Audubon County, Iowa. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 9, 2001, 8:32 PM CDT (01:32 UTC)
Expired
May 9, 2001, 9:10 PM CDT
In force
38 min
Issued by
NWS Des Moines, IA
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Audubon County, IA

What was reported inside it

TimeReportWhereRemark
May 9, 8:43 PM CDTHail 0.88Audubon, IA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 9, 4:30 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 1.5 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2001-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1368 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2001-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.193958Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1368 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
2240 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
222 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 100134
SVRDSM

IAC009-100210-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
832 PM CDT WED MAY 9 2001

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  AUDUBON COUNTY IN WEST CENTRAL IOWA

* UNTIL 910 PM CDT

* AT 830 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR AUDUBON...OR ABOUT 57 MILES NORTHEAST OF
  COUNCIL BLUFFS...MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
OVER AUDUBON THROUGH 850 PM
IN RURAL CENTRAL AND SOUTHEAST AUDUBON COUNTY AROUND 9 PM

HAIL UP TO THE SIZE OF NICKELS IS LIKELY IN THE WARNED AREA.

DAMAGING WINDS OF 60 TO 70 MILES AN HOUR ARE LIKELY IN THE WARNED
AREA.

SEEK A STURDY SHELTER SUCH AS A BASEMENT OR INTERIOR ROOM.

PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY
FOR RELAY TO THE NATIONAL WEATHER SERVICE OFFICE NEAR DES MOINES.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM WEDNESDAY
EVENING FOR WESTERN IOWA.

LAT...LON 4185 9509 4162 9509 4152 9502 4154 9475
          4185 9476

JAW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 3:30 PM CDT, 5 hours 2 minutes earlier.

Area forecast discussion, May 9, 3:30 PM CDT, 5 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
330 PM CDT WED MAY 9 2001

MODELS STILL OFFERING DIFFERENT SOLUTIONS AS TO CONVECTIVE
INITIATION THIS AFTERNOON AND EVENING. AVN STILL THE MOST BEARISH ON
QPF...ESPECIALLY OVER THE WESTERN CWA WHILE NGM AND META FAIRLY
SIMILAR. TOUGH CALL AS TO AREAL COVERAGE OF PRECIPITATION TONIGHT.

NARROW BAND OF LOWER MID 60 DEW PT AIR WORKING NORTH INTO THE MO
RIVER VALLEY. A FEW STATIONS IN NW IA NOW MIXING OUT WITH TDS
DROPPING INTO THE UPPER 40S. LOOKS LIKE WARM FRONT SET UP ALONG THE
NORTH BORDER OF THE CWA. BEST LOW LEVEL THETA-E CONVERGENCE HAS BEEN
OVER E NEBRASKA INTO SE SD WHILE PRESSURE FALL MAX NOW EDGING E INTO
SW MN ALONG AND JUST NORTH OF WARM FRONT. AIRMASS STILL CAPPED WITH
CINS STRONGER OVER S MN. CURRENT THINKING IS THAT LOW LEVEL
CONVERGENCE ALONG WARM FRONT WILL NOT BE ENOUGH FOR THUNDERSTORM
DEVELOPMENT OVER NE PORTION OF CWA. BEST AREA FOR INITIATION APPEARS
TO BE ALONG BAND OF GREATEST INSTABILITY ALONG BAND OF CONVERGENCE
ASSOCIATED WITH SURFACE TROUGH OVER FAR NW IA INTO EXTREME SW MN.
THE STORMS MOVING INTO THE NW CWA WILL BE QUITE HIGH BASED WITH HAIL
AND WIND BY FAR THE GREATER THREAT. AT LEAST A SCATTERED LINE OF
CONVECTION SHOULD SAG SE WITH BETTER TENDENCIES FOR HIGHER QPFS TO
OUR NORTH AND PERHAPS TO OUR WEST AND SW LATER TONIGHT AS 50 KT LOW
LEVEL JET INCREASES OVER KS AND PROVIDES ADDED CONVERGENCE OVER
NEBRASKA.

THE MAIN COLD FRONT THEN DROPS INTO THE CWA THURSDAY MORNING WITH
ATMOSPHERE PRIMED OVER THE CENTRAL AND SOUTH FOR STRONG CONVECTION.
STEEP MID LEVEL LAPSE RATES AND PERHAPS A LITTLE BETTER LOW LEVEL
MOISTURE POOLING SHOULD SUPPORT LIKELY POPS OVER MOST OF THE CWA
DURING THE DAY. WILL DIMINISH POPS IN THE NORTH DURING THE EVENING.

FRONT SHOULD BE FAR ENOUGH TO THE SOUTH THAT I WILL ELIMINATE
MORNING POPS IN THE SOUTH ON FRIDAY.

.DSM...NONE

JAW

In the hours before

Special weather statement, May 9, 3:30 PM CDT, 5 hours 2 minutes before
CENTRAL IOWA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
330 PM CDT WED MAY 9 2001

...SEVERE WEATHER THREAT WILL INCREASE AFTER 5 PM IN NORTHWEST
IOWA...

A TROUGH OF LOW PRESSURE FROM JUST EAST OF SIOUX FALLS AND SIOUX
CITY INTO EASTERN NEBRASKA IS SHOWING SIGNS OF TOWERING CUMULUS
DEVELOPMENT THAT MAY BUILD INTO THUNDERSTORMS BETWEEN 4 AND 6 PM.
THESE STORMS WILL ENCOUNTER INCREASING MOISTURE IN NORTHWEST IOWA AS
DEW POINTS INCREASE INTO THE LOWER 60S.  STRONG INSTABILITY AND WIND
SHEAR EXIST WHICH FAVOR THE FORMATION OF SUPERCELL THUNDERSTORMS
CAPABLE OF LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES.  THE
TORNADO THREAT IS GREATEST NEAR A WARM FRONT ALONG THE IOWA
MINNESOTA BORDER.  DAMAGING WINDS WILL BECOME THE MAIN THREAT LATE
THIS EVENING AND OVERNIGHT IN THE REST OF CENTRAL AND SOUTHWEST IOWA
AS THUNDERSTORMS BUILD SOUTHWEST INTO INCREASING SOUTHERLY WIND FLOW.

SEE SITE SPECIFIC DETAILS BELOW FOR MORE INFORMATION.

IAZ004>007-015>017-023>025-100420-
CERRO GORDO-EMMET-HANCOCK-HUMBOLDT-KOSSUTH-PALO
ALTO-POCAHONTAS-WINNEBAGO-WORTH-WRIGHT-
INCLUDING THE CITIES OF...ALGONA...ESTHERVILLE AND MASON CITY
330 PM CDT WED MAY 9 2001

* EVENT TIMING... 5 PM TO 10 PM.

* THREAT CATEGORIES...
     TORNADO.......... MODERATE.
     DAMAGING WINDS... MODERATE.
     LARGE HAIL....... MODERATE.
     FLASH FLOODING... LOW.

* SPOTTER ACTIVATION OUTLOOK... MODERATE.

* MISCELLANEOUS INFORMATION - THUNDERSTORMS WILL LIKELY BEGIN AS
  SUPERCELL THUNDERSTORMS CAPABLE OF LARGE HAIL...DAMAGING WINDS AND
  TORNADOES...EVOLVING INTO A LINEAR STORM MODE WITH DAMAGING WINDS.

IAZ026>028-033>039-044>050-101100-
BLACK
HAWK-BOONE-BREMER-BUTLER-CALHOUN-CARROLL-CRAWFORD-FRANKLIN-GREENE-
GRUNDY-HAMILTON-HARDIN-MARSHALL-SAC-STORY-TAMA-WEBSTER-
INCLUDING THE CITIES OF...AMES...BOONE...CARROLL...DENISON...FORT
DODGE...IOWA FALLS...MARSHALLTOWN...WATERLOO...WAVERLY AND WEBSTER
CITY
330 PM CDT WED MAY 9 2001

* EVENT TIMING... 7 PM TO 2 AM.

* THREAT CATEGORIES...
     TORNADO.......... LOW.
     DAMAGING WINDS... MODERATE.
     LARGE HAIL....... MODERATE.
     FLASH FLOODING... LOW.

* SPOTTER ACTIVATION OUTLOOK... MODERATE

IAZ057>062-070>075-081>086-092>097-101100-
ADAIR-ADAMS-APPANOOSE-AUDUBON-CASS-CLARKE-DALLAS-DAVIS-DECATUR-
GUTHRIE-JASPER-LUCAS-MADISON-MAHASKA-MARION-MONROE-POLK-POWESHIEK-
RINGGOLD-TAYLOR-UNION-WAPELLO-WARREN-WAYNE-
INCLUDING THE CITIES OF...ATLANTIC...CENTERVILLE...CHARITON...
CRESTON...DES MOINES...GRINNELL...INDIANOLA...KNOXVILLE...LAMONI...
NEWTON...OSKALOOSA...OTTUMWA...PELLA AND PERRY
330 PM CDT WED MAY 9 2001

* EVENT TIMING... 9 PM TO 5 AM.

* THREAT CATEGORIES...
     TORNADO.......... LOW.
     DAMAGING WINDS... MODERATE.
     LARGE HAIL....... MODERATE.
     FLASH FLOODING... LOW.

* SPOTTER ACTIVATION OUTLOOK... MODERATE.

-------------------------------------------------------------------

THREAT KEY:
    TORNADO.......... ANY TORNADO OCCURRENCE
    DAMAGING WINDS... WINDS >= 58 MPH
    LARGE HAIL....... HAIL >= 3/4 INCH DIAMETER
    FLASH FLOODING... FLOODING CAUSED BY HEAVY RAINS WITHIN 6 HOURS
                      OF RAIN EVENT. POSES THREAT TO LIFE OR
                      PROPERTY.

THREAT CATEGORY KEY:  PROBABILITY OF THREAT OCCURRING WITHIN 25
                      MILES OF POINT WITHIN FORECAST AREA
    NONE....... NOT EXPECTED.  LESS THAN 5% ( 2% FOR TORNADOES)
    LOW........ 5-15% (2-15% FOR TORNADOES)
    MODERATE... 25-35%
    HIGH....... 45% OR GREATER

SPOTTER ACTIVATION OUTLOOK KEY:
    NOT EXPECTED
    LOW........ ACTIVATION POSSIBLE BUT NOT LIKELY
    MODERATE... POSSIBILITIES ABOUT 50-50
    HIGH....... ACTIVATION LIKELY

FOR MORE INFORMATION ON PROBABILISTIC SEVERE WEATHER OUTLOOKS...GO
TO THE STORM PREDIxCTION CENTER WEBSITE AT
WWW.SPC.NOAA.GOV/PRODUCTS/OUTLOOK/PROBINFO.HTML .

KULA
Local storm report, May 9, 7:46 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
746 PM CDT WED MAY 09 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0733 PM    LAURENS                   IA   1 INCH HAIL
05/09/01   POCAHONTAS                     REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0735 PM    2 NE LAURENS              IA   1 INCH HAIL
05/09/01   POCAHONTAS                     REPORTED BY STORM
                                          SPOTTER.
Local storm report, May 9, 8:24 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
824 PM CDT WED MAY 09 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0754 PM    5 SW CURLEW               IA   1 INCH HAIL
05/09/01   PALOALTO                       REPORTED BY MEDIA.

0757 PM    HAVELOCK                  IA   1 INCH HAIL
05/09/01   POCAHONTAS                     REPORTED BY STORM
        D                                  SPOTTER.

0800 PM    HAVELOCK                  IA   1.75 INCH HAIL
05/09/01   POCAHONTAS                     REPORTED BY STORM
                                          SPOTTER.

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 7:06 PM CDTSevere Thunderstorm WarningDMXSac29 min
May 9, 7:31 PM CDTSevere Thunderstorm WarningDMXPalo Alto, Pocahontas39 min
May 9, 8:12 PM CDTSevere Thunderstorm WarningDMXPocahontas18 min
May 9, 8:57 PM CDTSevere Thunderstorm WarningDMXGuthrie28 min
May 9, 9:14 PM CDTSevere Thunderstorm WarningDMXHamilton31 min
May 9, 10:20 PM CDTSevere Thunderstorm WarningDMXGrundy, Tama30 min
May 9, 10:41 PM CDTSevere Thunderstorm WarningDMXCass29 min
May 9, 10:51 PM CDTSevere Thunderstorm WarningDMXTama29 min
May 10, 12:20 AM CDTSevere Thunderstorm WarningDMXCass30 min
May 10, 3:44 PM CDTSevere Thunderstorm WarningDMXHardin46 min
May 10, 3:58 PM CDTSevere Thunderstorm WarningDMXButler32 min
May 10, 4:05 PM CDTTornado WarningDMXHardin30 min
May 10, 4:06 PM CDTSevere Thunderstorm WarningDMXGreene29 min
May 10, 4:33 PM CDTSevere Thunderstorm WarningDMXBoone47 min
May 10, 4:34 PM CDTSevere Thunderstorm WarningDMXGrundy41 min
May 10, 4:35 PM CDTSevere Thunderstorm WarningDMXGreene30 min
May 10, 4:37 PM CDTTornado WarningDMXGreene28 min
May 10, 4:56 PM CDTTornado WarningDMXBoone29 min
May 10, 5:01 PM CDTTornado WarningDMXMarshall19 min
May 10, 5:03 PM CDTSevere Thunderstorm WarningDMXAudubon, Guthrie42 min
May 10, 5:05 PM CDTSevere Thunderstorm WarningDMXGreene40 min
May 10, 5:07 PM CDTTornado WarningDMXGrundy13 min
May 10, 5:12 PM CDTSevere Thunderstorm WarningDMXButler28 min
May 10, 5:15 PM CDTTornado WarningDMXGreene, Guthrie40 min
May 10, 5:19 PM CDTTornado WarningDMXTama31 min
May 10, 5:25 PM CDTTornado WarningDMXBoone, Story45 min
May 10, 5:39 PM CDTSevere Thunderstorm WarningDMXBlack Hawk46 min
May 10, 5:39 PM CDTTornado WarningDMXTama31 min
May 10, 5:50 PM CDTSevere Thunderstorm WarningDMXStory30 min
May 10, 5:54 PM CDTTornado WarningDMXGuthrie41 min
May 10, 6:05 PM CDTTornado WarningDMXMarshall40 min
May 10, 6:11 PM CDTSevere Thunderstorm WarningDMXJasper39 min
May 10, 6:24 PM CDTTornado WarningDMXJasper31 min
May 10, 6:27 PM CDTTornado WarningDMXDallas43 min
May 10, 6:38 PM CDTSevere Thunderstorm WarningDMXPoweshiek, Tama42 min
May 10, 6:43 PM CDTSevere Thunderstorm WarningDMXJasper42 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.